Q: I am 58 and have had rather a lot of gray hair for several years. I've noticed, however, that the top is always grayer than
the part that hangs down since I usually wear a hat in the sun (my hair is waist length). However, recently I spent a lot more time in
the sun without a hat than usual and the top is now less gray than it used to be while the rest of my hair is almost completely brown again.
Actually, it is slightly darker and maybe a little redder than it used to be. I have never heard of such a thing. What could be
causing this? I'm not complaining, although actually I have never minded having gray hair.
Incidentally, I've never dyed my hair. I do know that some medicines can affect the hair color in rare instances but I don't take any
medicines at all. I'd appreciate any relevant comments.
A: The turning of the hair from a youthful, natural color to gray (and in many cases, back to its previous color) has been a puzzle
that we’ve been pondering over for centuries. We know that the color of the hair is created by the presence of melanin which is
produced by the melanocytes in the follicles of the scalp (and skin). The hair becomes gray when the follicles cease producing melanin.
However, some people experience an unusual phenomenon of their gray hair growing darker. Research
has shown that in most cases this is a phenomenon that is naturally occurring and can be the result of dietary changes, hormonal shifts,
and even medications and treatments. (All of these can also be connected to unexpected graying of the hair.) In some cases, however,
changes in the color of the hair can indicate other issues in the body.
Being completely frank, I would imagine that your particular situation is simply a matter of the
hair reacting to sun exposure because of styling product or other ingredients in your shampoo and conditioner. It’s possible that it
is simply “the way your hair behaves”. But, if you experience any other symptoms that seem out of the ordinary or if you are concerned
about the change in color and it continues to increase, you should mention it to your doctor.
He or she may be able to identify some other cause for the change and if it has a less than benign
cause, you will have identified it early. If it is simply a benign color shift, then you’ll have peace of mind.